|Year : 1992 | Volume
| Issue : 3 | Page : 159-163
Pathogenesis of drug induced acneform eruptions
Audrey Lobo, Rachel Mathai, Mary Jacob
Source of Support: None, Conflict of Interest: None
To determine the pathogenesis of drug induced acneform eruption (DAE), 44 patients were evaluated clinically and representative samples histologically. INAH and corticosteroids were the main offenders in 38.6 percent and 36.4 percent patients respectively. Chloroquin precipitated lesions in 9.1 percent of the patients. There were significant differences in the duration of drug-intake before onset, morphology and severity of lesions. Histological differences with different drugs were also noted. Based on clinical and histological findings, pathogenesis of lesions caused by different drugs could be suggested. Keratinization of follicular epithelium was the main effect with corticosteroids and INAH. Suppuration of follicular epithelium was an additional early event with corticosteroids. Type III allergic reaction was responsible for iodine lesions and delayed hypersensitivity for chlorpromazine and chloroquine induced lesions.
Keywords: Acneform eruptions
|How to cite this article:|
Lobo A, Mathai R, Jacob M. Pathogenesis of drug induced acneform eruptions. Indian J Dermatol Venereol Leprol 1992;58:159-63
|How to cite this URL:|
Lobo A, Mathai R, Jacob M. Pathogenesis of drug induced acneform eruptions. Indian J Dermatol Venereol Leprol [serial online] 1992 [cited 2021 Jan 20];58:159-63. Available from: https://www.ijdvl.com/text.asp?1992/58/3/159/3785
| Introduction|| |
Acneform eruptions constitute a group of disorders in which the skin lesions resemble acne vulgaris both in morphology and distribution. Mechanisms initiating and perpetuating these disorders are not clearly understood. In the Dermatology department of the Christian Medical College Hospital, Vellore, 56 new patients with acneform dermatoses were seen over a 2 year period. In the majority (44 patients), the dermatoses were caused by drugs. Similarities and dissimilarities were noted in the clinical features of patients with drug induced acneform eruptions (DAE) suggesting that the underlying pathogenic mechanisms are different. A study was, therefore, performed with a view to understand DAE in relation to pathogenesis.
| Materials and Methods|| |
Forty four patients with drug induced acneform eruptions were included in the study. The clinical data of each patient was recorded and included salient features such as (a) interval between the beginning of the drug intake and onset of the eruption, (b) morphology of the lesions, and (c) distribution. Biopsies of lesions were taken from one or more patients from each of the drug groups and studied histologically. The clinical features were reviewed with the histological findings.
| Results|| |
Among the 44 patients, 28 were males and 16 were females; their age ranging from 18 to 55 years. Isoniazid (INAH) and prednisolone were the commonest drugs which caused the eruptions in 17 (38.6 percent) and 16 (36.4 percent) patients respectively. Chloroquine phosphate,, was incriminated in 4 (9.1 percent) patients [Table - 1].
The interval between drug intake and onset of eruptions varied from 1 day to 11 months [Table - 2]. The distribution of lesions was similar to that in acne vulgaris. Inflammatory papules were the predominant lesions [Table - 3]..
Histological examination of a steroid induced lesion showed follicular plugging and dilatation of the hair follicle resulting in an epithelial cyst with a large collection of mononuclear cells and few eosinophils [Figure - 1].
Follicular plugging, retention cyst and perivascular mononuclear infiltrate with extravasation of RBCs were seen in all the 4 biopsies of patients with INAH induced lesion (Fia. 2). Histoloau of the chlorpromazine induced lesion showed follicular keratinous plug with a dense perifollicular inflammatory infiltrate composed of lymphocytes, histiocytes and epithelioid cells. A few foreign body giant cells and neutrophils were scattered in the infiltrate with a little haemorrhage [Figure - 3].
Three out of 4 chloroquine induced lesions showed perifollicular tuberculoid granulomas [Figure - 4] similar to that seen with chlorpromazine. In 1 patient with chloroquine induced eruption histology was non-specific. The iodine induced lesion showed an intraepidermal abscess, vasculitis with haemorrhage, and nuclear dust as well as surrounding perivascular mononuclear infiltrate [Figure - 5].
| Comments|| |
The earliest reports of DAE have been in 1928 when acne-like lesions were described with the use of iodides  and chlorinated hydrocarbons.  In the 1950s with the introduction of steroids into medical therapy, acneform eruptions began to be noted as one of their side effects.  Bereston  described acneform eruptions due to INAH in 1959. Since then, a variety of drugs have been found to cause acneform eruptions. Bork+[ 5] defined acneform eruptions as "inflammatory follicular reactions that manifest clinically as papules or pustules." He emphasised the absence of comedones as a .sub ,primary event in DAE unlike in acne but noted that these may appear secondarily if the eruption had been present for some time.
It is generally believed that corticosteroids are the most common cause of DAE.  In our study INAH caused DAE with frequency equal to that of corticosteroids. Lack of emphasis on the frequency of INAH induced acneform eruptions in the western literature is understandable since INAH, an antituberculous drug, is not in common use in the developed countries. Similar explanation is valid for the absence of reports on acneform eruptions following chloroquine which is more often used in the tropics which are endemic for malaria, amoebiasis and leprosy.
The interval between onset of drug intake and appearance of lesions varied between 1 day and 11 months. This suggested varying pathogenic mechanisms initiating the disease process. Histological findings were revealing in this direction. Although histology of INAH and steroid induced lesions showed several similarities like follicular plugging, retention cysts and perifollicular inflammation; the damage to the luminal cells and suppuration of the follicular wall which were demonstrated in steroid induced lesions [Figure - 1], did not occur with INAH. This would explain the slow evolution and mild nature of the lesions with INAH which had shown neither pustules nor nodulocystic lesions. The acneform eruptions appeared after 1 day with iodine intake in one patient. He had an earlier exposure to the drug. Histologically the lesion showed features of an allergic vasculitis.  The rapid evolution of the lesion in this patient could thus be explained on the basis of Type III allergic mechanism in an already sensitised individual.  Chloroquine and chlorpromazine lesions appeared 4 to 6 weeks after starting the drugs. Perifollicular granuloma histologically seen with both these drugs suggested a delayed hypersensitivity mechanism. Microprobe analysis of chlorpromazine induced pigmentation has revealed the presence of the drug in the dermis.  Chloroquine with its affinity for melanin is also known to be retained in the skin for long periods.  It is thus possible that these 2 drugs, retained in the skin as foreign bodies, triggered the granulomatous reaction. Lesions due to lithium appeared 2 to 3 months after starting the therapy. They were predominantly inflammatory papules, pustules and nodules with postinflammatory scarring. The role of lithium as an acneform agent has been postulated on the basis of its ability to induce chemotaxis of polymorphs.  The inflammatory nature of the lesions observed clinically can be rightly attributed to the chemotactic property of the drug. We were not able to study the histology of the lithium induced lesions in 2 patients. Multivitamin and danazol induced lesions also could not be studied histologically. We suggest that all patients with DAE should be subjected to histological studies and believe that this will lead to a better understanding of the pathogenic mechanisms underlying this heterogenous disorder.
| References|| |
|1.||Shelmire, Bedford. Acne from iodized salt. JAMA 1928; 90: 1869. |
|2.||Butler MG. Acneform dermatosis produced by Ortho (2-Chlorophenyl) phenol sodium and tetrachlorophenol sodium. Arch Derm Syph 1937; XXXV : 251. |
|3.||Behrman, Goodman. Cortisone and ACTH reactions. J A M A 1950; 144: 218 - 22. |
|4.||Bereston ES. Reactions to antituberculous drugs. J Invest Dermatol 1959; 33 : 427 - 30. [PUBMED] |
|5.||Bork K. Acneform eruptions in cutaneous side effects of drugs. Philadelphia : W B Saunders Company, 1988; 214 - 19. |
|6.||Ebling F J G, Cunliffe W J. The sebaceous glands. In : Textbook of Dermatology (Rook A, Wilkinson D S, Ebling F J G, Champion RH, Burton JL, eds), 4th edn. Bombay : Oxford University Press, 1987; 1929 - 36. |
|7.||Lever W F, Lever G S. Histopathology of Skin, 6th edn. Philadelphia : Lippincott, 1983. |
|8.||Heydenreich G, Larsen P O. lododerma after high dose urography in an oliguric patient. Br J Dermatol 1977; 97 : 567 - 9. |
|9.||Zelickson AS, Zeller H. A new and unusual reaction to chlorpromazine. JAMA 1964; 188 394. |
|10.||Isaacson D, Elgart M, Turner M L. Antimalarials in Dermatology. Int J Dermatol 1982; 21 : 379 - 95. |
|11.||Rothstein G, Clarkson D R, Larsen W, et al. Effect of lithium on neutrophil mass and production. N Engl J Med 1978; 298: 173-80. |
[Figure - 1], [Figure - 2], [Figure - 3], [Figure - 4], [Figure - 5]
[Table - 1], [Table - 2], [Table - 3]
|This article has been cited by|
||Aripiprazole-induced acneiform eruption
| ||Mishra, B., Praharaj, S.K., Prakash, R., Sinha, V.K. |
| ||General Hospital Psychiatry. 2008; 30(5): 479-481 |